“Hypo” is the short form of “Hypoglycaemia” meaning low sugar in the blood, can be potentially dangerous and you need to understand very clearly how to recognize hypo, what to do in case you have hypo and how can you avoid that happening again.
What is Hypo?
“Hypo” is the short form of “Hypoglycaemia” meaning low sugar in the blood. This can be potentially dangerous and you need to understand very clearly how to recognise hypo, what to do in case you have hypo and how can you avoid that happening again.
How would I feel in Hypo?
The symptoms of hypo usually appear when your blood sugar is around 50 mg or less, obviously this varies from person to person. Initially you will feel sweaty, shaky, hungry and heart thumping.
Everybody may not get all the symptoms. If not corrected in time you may feel confused and drunk. With further lowering of blood sugar you may go into a coma.
How my friends will know I have Hypo?
Your friends or family members may notice a few things when your sugar becomes low. Initially they may notice your change in behaviour, change in mood, pale face, slurring of speech, unstable gait.
The situation may particularly be difficult some time to differentiate from drunk. This is often a problem with traffic police; a sugar checking is the only way that time to make sure that you are suffering from a hypo.
What my friends and family do then?
They can give you a drink, maybe fruit juice or biscuits and see you for some time till they find you normal and you feel ok. You should take sugar only if you are desperate.
What should I do if I have Hypo?
If you have glucometer with you better check your sugar. This will confirm the diagnosis because there are so many reasons in day to day life when we do not feel well.
If you do not have a glucometer it will be better to eat something so that you can indirectly diagnose whether symptoms get corrected with eating or not.
What to take for hypo?
You can take different things for treating hypo. Some fruit, biscuits, bread, sandwich, milk will do.
If you are not too much symptomatic or sugar is not very low, it is better to avoid taking sugar simply because if you take too much sugar it will not only correct your hypo but also blood sugar will go very high.
How can I prevent Hypo?
Once you have corrected hypo the most important thing to do is to find out why your sugar dropped. Then only you can take action to prevent another hypo. The commonest cause of hypo is a mismatch of food and treatment.
If you have taken Insulin and delayed your meal or missed a snack, your sugar may drop. Remember if your Diabetes is very well controlled you are likely to get hypo if you miss snack, meal or delay meal.
If you have taken less food for some reason or other, you have done unusual exercise and taken the same treatment your sugar may drop.
Hypo also can happen when the kidney is affected by Diabetes or thyroid is underactive, your doctor is the best person to help you out on this. Hypo with tablet and Insulin is different because tablets may remain active in the body for a longer time, maybe even for 48 hours. So you need observation in hospital.